Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 183, NWS Jackson, KY

August 10, 2000McCreary County, Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 10, 2000, 12:42 AM EDT for McCreary County, Wayne County, Kentucky. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2000, 12:42 AM EDT (04:42 UTC)
Expired
Aug 10, 2000, 1:45 AM EDT
In force
63 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties McCreary County, KY, Wayne County, KY

The radar

The Knoxville radar (KMRX), 131 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3405 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 100444
SVRJKL
KYC147-231-100545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1142 PM CDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCREARY COUNTY IN KENTUCKY
  THIS INCLUDES THE CITY OF WHITLEY CITY
  WAYNE COUNTY IN KENTUCKY
  THIS INCLUDES THE CITY OF MONTICELLO

* UNTIL 1245 AM CDT(145 AM EDT)

* AT 1240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTH OF FRAZER TO 13
  MILES EAST OF HOLLYHILL...OR FROM 8 MILES WEST OF SOMERSET TO 4
  MILES EAST OF WILLIAMSBURG...MOVING SOUTHWEST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER GREENWOOD AT 1250 AM EDT
  OVER BEULAH HEIGHTS...FRAZER...PARKERS LAKE AT 1255 AM EDT
  OVER KIDDER...WIBORG AT 100 AM EDT
  OVER BETSEY...DELTA...MILL SPRINGS AT 1205 AM CDT
  OVER HOLLYHILL AT 110 AM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

HAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:20 PM EDT, 11 hours 22 minutes earlier.

Area forecast discussion, Aug 9, 1:20 PM EDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
120 PM EDT WED AUG 9 2000

MODELS INDICATE THAT RIDGE OVER ROCKY MOUNTAINS WILL EXPAND NORTHWARD
WHILE A POSITIVELY TILTED TROUGH DEVELOPS IN THE EAST. THIS WILL
RESULT IN AN INCREASINGLY AMPLIFIED FLOW THROUGH FRIDAY. TROUGH AXIS
WILL MOVE EAST OF THE FORECAST AREA BY FRIDAY.

MAIN FORECAST CHALLENGE WILL BE FLASH FLOOD POTENTIAL FOR THE FIRST
PERIOD. FFA IS CURRENTLY IN EFFECTIVE FOR TONIGHT. BASED ON QPF
PROJECTIONS BY ETA/MESOETA...AM INCLINED TO CONTINUE THE FFA. HIGHEST
QPFS ARE DEPICTED IN THE WESTERN PORTION OF THE FORECAST AREA IN
ASSOCIATION WITH A SOUTHBOUND MCS OVERNIGHT. HOWEVER AM NOT CONFIDENT
ENOUGH IN EXACT PLACEMENT OF THIS MCS TO BREAK EASTERN COUNTIES OUT
OF FFA.

MODEL TIME SECTIONS DEPICT A GENERAL DRYING TREND ABOVE THE BOUNDARY
LAYER ON THURSDAY. ETA/MESOETA BRINGS FRONT THROUGH AROUND 18Z
THURSDAY WHILE NGM/AVN ARE 8 TO 10 HOURS EARLIER. WILL OPT TO
CONTINUE SMALL POP FOR MAINLY EARLY PRECIP IN THE SECOND PERIOD.
SURFACE HIGH PRESSURE WILL BUILD INTO AREA BY LATE THURSDAY. AM
CONCERNED THAT ENOUGH BOUNDARY LAYER MOISTURE WILL REMAIN THROUGH
THE FOURTH PERIOD THAT WIDELY SCATTERED AFTERNOON SHOWERS CAN NOT
BE TOTALLY RULED OUT BUT WILL LEAVE OUT MENTION AT THIS TIME.

SLIGHTLY COOLER AIR WILL SUCCEED THE FRONT. THE NORTHERLY SURFACE
FLOW WILL ALSO PROVIDE DRIER AIR AS DEWPOINTS ARE PROJECTED TO
FALL INTO THE LOWER 60S BY FRIDAY. FWC AND AVN MOS GUIDANCE NUMBERS
ARE IN FAIRLY GOOD AGREEMENT WITH AVN SLIGHTLY COOLER THAT FWC.
WILL TEND TO SPLIT THE DIFFERENCE BETWEEN THE TWO.

EXTENDED...MEDIUM RANGE MODELS ARE IN REASONABLY GOOD AGREEMENT
THROUGH THE EXTENDED PERIOD. SOME TIMING DIFFERENCES ARE NOTED AS
MRF IS SOMEWHAT MORE PROGRESSIVE THAN THE OTHER MODELS. ECMWF
MAINTAINS EAST COAST TROUGH LONGER. UPPER RIDGE WILL BUILD EASTWARD
THROUGH THE PERIOD MOVING THE STORM TRACK AROUND THE PERIPHERY OF
THE UPPER RIDGE NORTH AND EAST OF THE FORECAST AREA. HIGH PRESSURE
WILL DOMINATE AT THE SURFACE. WILL MAINTAIN DRY TREND. TEMPS WILL
CLIMB FROM SLIGHTLY BELOW CLIMATOLOGY EARLY IN THE EXTENDED PERIOD
TO ABOVE CLIMATOLOGY BY LATE IN THE PERIOD.

PRELIMINARY CCF FOR COORDINATION PURPOSES. WORK ZONES OUT SHORTLY.

LOZ BB 071/089 064/085 060 2352-
JKL BB 071/087 064/083 061 2351-

.JKL...FFA ALL AREAS THROUGH TONIGHT.

LCM

In the hours before

Local storm report, Aug 9, 10:34 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE JACKSON KY
1034 PM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    FLEMINGSBURG              KY   65 MPH TSTM GUST
08/09/00   FLEMING                        65 MPH GUSTS REPORTED.
                                          REPORTED BY STORM
                                          S,POTTER.
Local storm report, Aug 9, 10:37 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE JACKSON KY
1037 PM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    SALYERSVILLE              KY   WIND DAMAGE
08/09/00   MAGOFFIN                       TREES DOWN NORTHWEST OF
                                          SALYERSVILLE. REPORTED
                                          BY STORM SPOTTER.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:03 PM EDTSevere Thunderstorm WarningJKLElliott27 min
Aug 9, 8:28 PM EDTSevere Thunderstorm WarningJKLFleming47 min
Aug 9, 8:38 PM EDTTornado WarningJKLFleming52 min
Aug 9, 8:46 PM EDTSevere Thunderstorm WarningJKLBath, Menifee59 min
Aug 9, 8:46 PM EDTSevere Thunderstorm WarningJKLMorgan59 min
Aug 9, 8:55 PM EDTSevere Thunderstorm WarningJKLElliott, Rowan65 min
Aug 9, 8:56 PM EDTSevere Thunderstorm WarningJKLJohnson, Martin49 min
Aug 9, 9:20 PM EDTSevere Thunderstorm WarningJKLFloyd, Magoffin55 min
Aug 9, 9:20 PM EDTSevere Thunderstorm WarningJKLWolfe55 min
Aug 9, 9:34 PM EDTSevere Thunderstorm WarningJKLBath, Fleming41 min
Aug 9, 9:35 PM EDTSevere Thunderstorm WarningJKLPike55 min
Aug 9, 9:44 PM EDTSevere Thunderstorm WarningJKLMontgomery46 min
Aug 9, 9:54 PM EDTSevere Thunderstorm WarningJKLPowell36 min
Aug 9, 10:01 PM EDTSevere Thunderstorm WarningJKLMenifee, Morgan44 min
Aug 9, 10:13 PM EDTSevere Thunderstorm WarningJKLWolfe47 min
Aug 9, 10:58 PM EDTSevere Thunderstorm WarningJKLPerry47 min
Aug 9, 11:05 PM EDTSevere Thunderstorm WarningJKLLeslie40 min
Aug 10, 12:06 AM EDTSevere Thunderstorm WarningJKLKnox, Laurel, Pulaski, Whitley39 min
Aug 10, 12:06 AM EDTSevere Thunderstorm WarningJKLBell39 min
Aug 10, 12:48 AM EDTSevere Thunderstorm WarningJKLWhitley27 min
Aug 10, 12:48 AM EDTSevere Thunderstorm WarningJKLPulaski27 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.